Journal of Dynamics and Differential Equations

, Volume 31, Issue 3, pp 1223–1245 | Cite as

Existence of Positive Periodic Solutions for Scalar Delay Differential Equations with and without Impulses

  • Teresa FariaEmail author
  • José J. Oliveira


The paper is concerned with a broad family of scalar periodic delay differential equations with linear impulses, for which the existence of a positive periodic solution is established under very general conditions. The proofs rely on fixed point arguments, employing either the Schauder theorem or Krasnoselskii fixed point theorem in cones. The results are illustrated with applications to an impulsive hematopoiesis model or generalized Nicholson’s equations, among other selected examples from mathematical biology. The method presented here turns out to be very powerful, in the sense that the derived theorems largely generalize and improve other results in recent literature, even for the situation without impulses.


Delay differential equation Impulses Positive periodic solution Fixed point theorems Hematopoiesis model Nicholson equation 

Mathematics Subject Classification

34K13 34K45 92D25 



This work was partially supported by Fundação para a Ciência e a Tecnologia under Project UID/MAT/04561/2013 (Teresa Faria) and UID/MAT/00013/2013 (José J. Oliveira). The authors thank the referee, for bringing to their attention some relevant recent references. They also express their gratitude to the Editorial Board of this journal, for preparing a Special Issue in memory of Professor George Sell.


  1. 1.
    Berezansky, L., Braverman, E.: A note on stability of Mackey–Glass equations with two delays. J. Math. Anal. Appl. 450, 1208–1228 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Berezansky, L., Braverman, E., Idels, L.: Mackey–Glass model of hematopoiesis with monotone feedback revisited. Appl. Math. Comput. 219, 4892–4907 (2013)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chen, Y.: Periodic solutions of delayed periodic Nicholson’s blowflies models. Can. Appl. Math. Q. 11, 23–28 (2003)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Chu, J., Nieto, J.J.: Impulsive periodic solutions of first-order singular differential equations. Bull. Lond. Math. Soc. 40, 143–150 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dai, B., Bao, L.: Positive periodic solutions generated by impulses for the delay Nicholson’s blowflies model. Electron. J. Qual. Theory Differ. Equ. 2016, 1–11 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Deimling, K.: Nonlinear Functional Analysis. Springer, Berlin (1985)CrossRefzbMATHGoogle Scholar
  7. 7.
    Ding, H.-S., Nieto, J.J.: A new approach for positive almost periodic solutions to a class of Nicholson’s blowflies model. J. Comput. Appl. Math. 253, 249–254 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Du, Z.J., Feng, Z.S.: Periodic solutions of a neutral impulsive predator–prey model with Beddington–DeAngelis functional response with delays. J. Comput. Appl. Math. 258, 87–98 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Faria, T.: Periodic solutions for a non-monotone family of delayed differential equations with applications to Nicholson systems. J. Differ. Equ. 263, 509–533 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Faria, T., Oliveira, J.J.: A note on stability of impulsive scalar delay differential equations. Electron. J. Qual. Theory Differ. Equ. 2016, 1–14 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Faria, T., Oliveira, J.J.: On stability for impulsive delay differential equations and applications to a periodic Lasota–Wazewska model. Discrete Contin. Dyn. Syst. Ser. B 21, 2451–2472 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hale, J.K., Verduyn Lunel, S.M.: Introduction to Functional Differential Equations. Springer, New York (1993)CrossRefzbMATHGoogle Scholar
  13. 13.
    Huo, H.F., Li, W.T., Liu, X.Z.: Existence and global attractivity of positive periodic solution of an impulsive delay differential equation. Appl. Anal. 83, 1279–1290 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jiang, D., Wei, J.: Existence of positive periodic solutions for Volterra integro-differential equations. Acta Math. Sci. 21B, 553–560 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Krasnoselskii, M.A.: Positive Solutions of Operator Equations. P. Noordhoff Ltd., Groningen (1964)Google Scholar
  16. 16.
    Lakshmikantham, V., Bainov, D.D., Simeonov, P.S.: Theory of Impulsive Differential Equations. World Scientific, Singapore (1989)CrossRefGoogle Scholar
  17. 17.
    Li, J., Du, C.: Existence of positive periodic solutions for a generalized Nicholson’s blowflies model. J. Comput. Appl. Math. 221, 226–233 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Li, X., Lin, X., Jiang, D., Zhang, X.: Existence and multiplicity of positive periodic solutions to functional differential equations with impulse effects. Nonlinear Anal. 62, 683–701 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Liu, X., Takeuchi, Y.: Periodicity and global dynamics of an impulsive delay Lasota–Wazewska model. J. Math. Anal. Appl 327, 326–341 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Liu, G., Yan, J., Zhang, F.: Existence and global attractivity of unique positive periodic solution for a model of hematopoiesis. J. Math. Anal. Appl. 334, 157–171 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mackey, M.C., Glass, L.: Oscillation and chaos in physiological control systems. Science 197, 287–289 (1977)CrossRefzbMATHGoogle Scholar
  22. 22.
    Nieto, J.J.: Basic theory for nonresonance impulsive periodic problems of first order. J. Math. Anal. Appl. 205, 423–433 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Sacker, R.J., Sell, G.R.: Lifting Properties in Skew-Product Flows with Applications to Differential Equations, vol. 11, no. 190. Memoirs of the American Mathematical Society, Providence, RI (1977)Google Scholar
  24. 24.
    Saker, S.H., Agarwal, S.: Oscillation and global attractivity in a periodic Nicholson’s blowflies model. Math. Comput. Model. 35, 719–731 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Saker, S.H., Alzabut, J.O.: On the impulsive delay hematopoiesis model with periodic coefficients. Rocky Mt. J. Math. 39, 1657–1688 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Sell, G.R., You, Y.C.: Dynamics of Evolutionary Equations. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  27. 27.
    Wan, A., Jiang, D., Xu, X.: A new existence theory for positive periodic solutions to functional differential equations. Comput. Math. Appl. 47, 1257–1262 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Yan, J.: Stability for impulsive delay differential equations. Nonlinear Anal. 63, 66–80 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Yan, J.: Existence of positive periodic solutions of impulsive functional differential equations with two parameters. J. Math. Anal. Appl. 327, 854–868 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Yan, J., Zhao, A., Nieto, J.J.: Existence and global attractivity of positive periodic solution of periodic single-species impulsive Lotka–Volterra systems. Math. Comput. Model. 40, 509–518 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zhang, H., Li, Z.: Periodic and homoclinic solutions generated by impulses. Nonlinear Anal. Real World Appl. 12, 39–51 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Departamento de Matemática and CMAF-CIO, Faculdade de CiênciasUniversidade de LisboaLisbonPortugal
  2. 2.CMAT and Departamento de Matemática e Aplicações, Escola de CiênciasUniversidade do MinhoBragaPortugal

Personalised recommendations